Alert archive / California / High Wind Watches in 2016

High Wind Watch 17, NWS Medford, OR

October 23, 2016Modoc County, Siskiyou County, California; Klamath County, Lake County, Oregon

NWS Medford, OR issued this high wind watch at Oct 23, 2016, 3:15 AM PDT for Modoc County, Siskiyou County, California; Klamath County, Lake County, Oregon. It took effect at Oct 23, 2016, 11:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 23, 2016, 3:15 AM PDT (10:15 UTC)
In effect from
Oct 23, 2016, 11:00 PM PDT
Expired
Oct 23, 2016, 8:30 AM PDT
In force
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2016-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2016-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

819 
WWUS76 KMFR 231015
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
315 AM PDT SUN OCT 23 2016

...MODERATE TO STRONG WINDS TONIGHT INTO MONDAY OVER PORTIONS OF
SOUTHERN OREGON AND NORTHERN CALIFORNIA...

...LOW PRESSURE OVER THE PACIFIC WILL RAPIDLY DEEPEN TONIGHT AND
WILL DELIVER MODERATE TO STRONG SOUTH TO SOUTHEAST WINDS ACROSS
PORTIONS OF SOUTHERN OREGON AND NORTHERN CALIFORNIA. THE STRONGEST
WINDS ARE EXPECTED IN THE SHASTA VALLEY AND AREAS EAST OF THE
CASCADES WITH LIGHTER BUT STILL SIGNIFICANT WINDS IN THE LOWER
ROGUE VALLEY...

CAZ081-240015-
/O.NEW.KMFR.WI.Y.0036.161024T0600Z-161025T0300Z/
/O.NEW.KMFR.HW.A.0017.161024T0600Z-161025T0300Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITY OF...WEED
315 AM PDT SUN OCT 23 2016

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 PM PDT
MONDAY...
...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 8 PM PDT
MONDAY. A HIGH WIND WATCH HAS ALSO BEEN ISSUED. THIS HIGH WIND
WATCH IS IN EFFECT FROM THIS EVENING THROUGH MONDAY EVENING. 

* WINDS IN ADVISORY AREA...SOUTH 20 TO 30 MPH WITH GUSTS TO 50
  MPH.

* WINDS IN WATCH AREA...SOUTH 30 TO 40 MPH WITH GUSTS TO 60 MPH
  POSSIBLE.

* TIMING...WINDS WILL INCREASE TONIGHT, PEAK EARLY MONDAY MORNING,
  AND DIMINISH MONDAY EVENING.

* LOCATIONS IN ADVISORY INCLUDE...MONTAGUE, INTERSTATE 5 NORTH OF
  WEED TO GRENADA.

* LOCATIONS IN WATCH INCLUDE...WEED.

* IMPACTS...TRAVEL MAY BECOME DIFFICULT OR DANGEROUS ALONG
  INTERSTATE 5 NEAR WEED, ESPECIALLY FOR HIGH PROFILE VEHICLES.
  UNSECURED OBJECTS COULD BE LOST OR DAMAGED.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

CAZ085-ORZ030-031-240015-
/O.NEW.KMFR.WI.Y.0036.161024T1500Z-161025T0600Z/
/O.NEW.KMFR.HW.A.0017.161024T1500Z-161025T0600Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...ALTURAS...BEATTY...BLY...
SPRAGUE RIVER...LAKEVIEW
315 AM PDT SUN OCT 23 2016

...WIND ADVISORY IN EFFECT FROM 8 AM TO 11 PM PDT MONDAY...
...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM TO 11 PM PDT MONDAY. A
HIGH WIND WATCH HAS ALSO BEEN ISSUED. THIS HIGH WIND WATCH IS IN
EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING. 

* WINDS IN ADVISORY AREA...SOUTH 20 TO 30 MPH WITH GUSTS TO 50
  MPH.

* WINDS IN WATCH AREA...SOUTH TO SOUTHWEST 30 TO 40 MPH WITH
  GUSTS TO 60 MPH POSSIBLE.

* TIMING...WINDS WILL INCREASE EARLY MONDAY MORNING, PEAK LATE
  MONDAY MORNING INTO MONDAY AFTERNOON, THEN DIMINISH MONDAY
  NIGHT.

* LOCATIONS IN ADVISORY INCLUDE...KLAMATH FALLS, LAKEVIEW,
  ALTURAS.

* LOCATIONS IN WATCH INCLUDE...HIGHWAY 31 NEAR SUMMER LAKE, WARNER
  MOUNTAINS.

* IMPACTS...TRAVEL COULD BECOME DANGEROUS ALONG HIGHWAY 31 NEAR
  SUMMER LAKE, ESPECIALLY FOR HIGH PROFILE VEHICLES. TRAVEL ALONG
  HIGHWAYS 140, 395, AND 31 WILL BECOME DIFFICULT FOR HIGH PROFILE
  VEHICLES. UNSECURED OBJECTS MAY BE LOST OR DAMAGED.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

ORZ026-240015-
/O.NEW.KMFR.WI.Y.0036.161024T0600Z-161025T0000Z/
JACKSON COUNTY-
INCLUDING THE CITIES OF...MEDFORD...ASHLAND
315 AM PDT SUN OCT 23 2016

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 PM PDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 5 PM PDT
MONDAY. 

* WINDS...SOUTH TO SOUTHEAST 20 TO 30 MPH WITH GUSTS 40 TO 50
  MPH.

* TIMING...WINDS WILL INCREASE TONIGHT, PEAKING MONDAY MORNING,
  THEN DIMINISHING LATE MONDAY AFTERNOON. 

* LOCATIONS INCLUDE...ASHLAND, MEDFORD, PROSPECT.

* IMPACTS...TRAVEL ALONG INTERSTATE 5 NEAR MEDFORD COULD BECOME
  DIFFICULT FOR HIGH PROFILE VEHICLES. UNSECURED OBJECTS MAY BE
  DAMAGED.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 25 TO 39 MPH ARE EXPECTED
WITH HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

ORZ029-240015-
/O.NEW.KMFR.WI.Y.0036.161024T1500Z-161025T0600Z/
KLAMATH BASIN-
INCLUDING THE CITIES OF...ALTAMONT...KLAMATH FALLS
315 AM PDT SUN OCT 23 2016

...WIND ADVISORY IN EFFECT FROM 8 AM TO 11 PM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM TO 11 PM PDT MONDAY. 

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS TO 50 MPH.

* TIMING...WINDS INCREASE EARLY MONDAY MORNING, PEAK LATE MONDAY
  MORNING AND MONDAY AFTERNOON THEN DIMINISH MONDAY NIGHT. 

* LOCATIONS INCLUDE...KLAMATH FALLS, ALTAMONT, BONANZA.

* IMPACTS...TRAVEL ALONG HIGHWAY 97 AND HIGHWAY 140 WILL BECOME
  DIFFICULT, ESPECIALLY FOR HIGH PROFILE VEHICLES. UNSECURED
  OBJECTS MAY BE LOST OR DAMAGED.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
1 follow-up statement
957 
WWUS76 KMFR 231530
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
830 AM PDT SUN OCT 23 2016

...MODERATE TO STRONG WINDS TONIGHT INTO MONDAY OVER PORTIONS OF
SOUTHERN OREGON AND NORTHERN CALIFORNIA...

...LOW PRESSURE OVER THE PACIFIC WILL RAPIDLY DEEPEN TONIGHT AND
WILL DELIVER MODERATE TO STRONG SOUTH TO SOUTHEAST WINDS ACROSS
PORTIONS OF SOUTHERN OREGON AND NORTHERN CALIFORNIA. THE
STRONGEST WINDS ARE EXPECTED IN THE SHASTA VALLEY AND AREAS EAST
OF THE CASCADES WITH LIGHTER BUT STILL SIGNIFICANT WINDS IN THE
LOWER ROGUE VALLEY...

CAZ085-ORZ030-031-240330-
/O.UPG.KMFR.HW.A.0017.161024T1500Z-161025T0600Z/
/O.NEW.KMFR.HW.W.0018.161024T1200Z-161025T0600Z/
/O.EXT.KMFR.WI.Y.0036.161024T1200Z-161025T0600Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...ALTURAS...BEATTY...BLY...
SPRAGUE RIVER...LAKEVIEW
830 AM PDT SUN OCT 23 2016

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 11 PM PDT MONDAY...
...WIND ADVISORY NOW IN EFFECT FROM 5 AM TO 11 PM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS UPGRADED THE HIGH
WIND WATCH TO A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 5 AM
TO 11 PM PDT MONDAY.

* WINDS IN ADVISORY AREA...SOUTH 20 TO 30 MPH WITH GUSTS TO 50 
  MPH. 

* WINDS IN WARNING AREA...SOUTH TO SOUTHWEST 40 TO 50 MPH WITH
  GUSTS TO 70 MPH POSSIBLE.

* TIMING...WINDS WILL INCREASE EARLY MONDAY MORNING... PEAK LATE 
  MONDAY MORNING INTO MONDAY AFTERNOON... THEN DIMINISH MONDAY 
  NIGHT. 

* LOCATIONS IN ADVISORY INCLUDE...KLAMATH FALLS... LAKEVIEW... 
  ALTURAS. 

* LOCATIONS IN WARNING INCLUDE...HIGHWAY 31 NEAR SUMMER LAKE...
  WARNER MOUNTAINS.

* IMPACTS...TRAVEL COULD BECOME DANGEROUS ALONG HIGHWAY 31 NEAR 
  SUMMER LAKE... ESPECIALLY FOR HIGH PROFILE VEHICLES. TRAVEL 
  ALONG HIGHWAYS 140... 395... AND 31 WILL BECOME DIFFICULT FOR 
  HIGH PROFILE VEHICLES. UNSECURED OBJECTS MAY BE LOST OR 
  DAMAGED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL WILL BE
IMPACTED, ESPECIALLY FOR HIGH PROFILE VEHICLES.

&&

$$

CAZ081-240330-
/O.UPG.KMFR.HW.A.0017.161024T0600Z-161025T0300Z/
/O.NEW.KMFR.HW.W.0018.161024T0600Z-161025T0000Z/
/O.EXT.KMFR.WI.Y.0036.161024T0600Z-161025T0000Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITY OF...WEED
830 AM PDT SUN OCT 23 2016

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
PDT MONDAY...
...WIND ADVISORY NOW IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS UPGRADED THE HIGH WIND
WATCH TO A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 11 PM THIS
EVENING TO 5 PM PDT MONDAY.

* WINDS IN ADVISORY AREA...SOUTH 20 TO 30 MPH WITH GUSTS TO 50 
  MPH. 

* WINDS IN WARNING AREA...SOUTH 30 TO 40 MPH WITH GUSTS TO 60 MPH
  POSSIBLE.

* TIMING...WINDS WILL INCREASE TONIGHT... PEAK EARLY MONDAY 
  MORNING... AND DIMINISH MONDAY EVENING. 

* LOCATIONS IN ADVISORY INCLUDE...MONTAGUE... INTERSTATE 5 NORTH 
  OF WEED TO GRENADA. 

* LOCATIONS IN WARNING INCLUDE...WEED.

* IMPACTS...TRAVEL MAY BECOME DIFFICULT OR DANGEROUS ALONG 
  INTERSTATE 5 NEAR WEED... ESPECIALLY FOR HIGH PROFILE 
  VEHICLES. UNSECURED OBJECTS COULD BE LOST OR DAMAGED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL WILL BE
IMPACTED, ESPECIALLY FOR HIGH PROFILE VEHICLES.

&&

$$

ORZ029-240330-
/O.EXT.KMFR.WI.Y.0036.161024T1200Z-161025T0600Z/
KLAMATH BASIN-
INCLUDING THE CITIES OF...ALTAMONT...KLAMATH FALLS
830 AM PDT SUN OCT 23 2016

...WIND ADVISORY NOW IN EFFECT FROM 5 AM TO 11 PM PDT MONDAY...

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS TO 50 MPH.

* TIMING...WINDS INCREASE EARLY MONDAY MORNING... PEAK LATE 
  MONDAY MORNING AND MONDAY AFTERNOON THEN DIMINISH MONDAY 
  NIGHT. 

* LOCATIONS INCLUDE...KLAMATH FALLS... ALTAMONT... BONANZA.

* IMPACTS...TRAVEL ALONG HIGHWAY 97 AND HIGHWAY 140 WILL BECOME 
  DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. UNSECURED 
  OBJECTS MAY BE LOST OR DAMAGED. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

ORZ026-240330-
/O.CON.KMFR.WI.Y.0036.161024T0600Z-161025T0000Z/
JACKSON COUNTY-
INCLUDING THE CITIES OF...MEDFORD...ASHLAND
830 AM PDT SUN OCT 23 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
5 PM PDT MONDAY...

* WINDS...SOUTH TO SOUTHEAST 20 TO 30 MPH WITH GUSTS 40 TO 50 
  MPH. 

* TIMING...WINDS WILL INCREASE TONIGHT... PEAKING MONDAY 
  MORNING... THEN DIMINISHING LATE MONDAY AFTERNOON. 

* LOCATIONS INCLUDE...ASHLAND... MEDFORD... PROSPECT.

* IMPACTS...TRAVEL ALONG INTERSTATE 5 NEAR MEDFORD COULD BECOME 
  DIFFICULT FOR HIGH PROFILE VEHICLES. UNSECURED OBJECTS MAY BE 
  DAMAGED. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 25 TO 39 MPH ARE EXPECTED
WITH HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at Oct 22, 10:57 PM PDT, 4 hours 18 minutes earlier.

Area forecast discussion, Oct 22, 10:57 PM PDT, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1057 PM PDT SAT OCT 22 2016

The Marine and Aviation sections have been updated...

.UPDATE...
Minor adjustments were made to the Coastal Waters Forecast to
increase west swell tonight through tomorrow morning, consistent
with the ongoing Small Craft Advisories across the coastal waters.

&&

.DISCUSSION...
A weakening frontal boundary approaching the coast this evening
has yet to result in measurable rain at reporting stations in the
coastal counties, except at the climatological wet spot of
Charlotte Ridge, where 0.01" has been observed in the past hour.
Infrared satellite imagery and radar do indicate more rainfall
about to move inland, so the forecast remains on track.

This first front will weaken and stall early Sunday before lifting
westward as a warm front in the coastal waters Sunday afternoon.
For much of the area it will take until late Sunday into Monday
for winds to pick up and precipitation to move in.

Today's model guidance has trended very notably lower with snow
levels in the Mount Shasta area, especially for Monday morning.
This development will be analyzed further overnight, but suffice
it to say that there could be some travel impacts from wet snow on
Highway 89 at Snowmans Summit on Monday. BTL

&&

.AVIATION...23/06Z TAF CYCLE...
Broken to overcast high clouds tonight are expected to keep inland
areas VFR. A weakening cold front moving onto the coast will lead to
some MVFR along and near the coast and in the coastal waters this
evening through Sunday morning and partial terrain obscurations in
the Coastal Mountains. The front will then drift back northwestward
as a warm front on Sunday, so conditions are expected to improve to
VFR. South and southeast winds will increase over land areas Sunday
afternoon and evening leading to low level turbulence in much of the
area. BTL

Note: The ceilometer at FAA site KOTH is out of service, so there
will be no ceiling observations available generally between the
hours of 04Z and 14Z.

&&

.MARINE...Updated 900 PM PDT Saturday, October 22, 2016...
High and steep seas will continue tonight as elevated west swell
continues. South winds increasing ahead of an approaching cold front
will weaken slightly overnight as this first front stalls and
weakens. A period of gale force winds and very steep seas is then
expected Sunday evening through early Tuesday as a stronger cold
front approaches and then moves through. Heavy rain and a slight
chance of thunderstorms is also expected with this strong front
Monday. BTL

&&

.PREV DISCUSSION... /Issued 246 PM PDT SAT OCT 22 2016/

DISCUSSION...

Short Term...Tonight through Tuesday Night...A denser overcast of
mid to high level clouds has kept much of the area out of the sun
today, and this has resulted in a cooler day than forecast, but
not by a significant amount. However, these same clouds could also
keep the region slightly warmer tonight, should they stick around
long enough. Models do show the high clouds thinning and moving to
the northeast through this evening, but satellite imagery shows
only a hint of this upstream, so suspect that most clouds will
remain, and temperatures should not be as cool tonight as last
night.

Tonight, the very edge of a weak and dissipating front will skirt
the coastline, with some light showers possible along the
immediate coast and into the coastal ranges, but not very far
inland. The boundary is then expected to slowly move back offshore
Sunday morning into the afternoon. This is a significant change
from the past few runs, which stalled the front over the West Side
for a day or so. Now, with the model solutions trending west, the
bulk of the area should remain dry through Sunday, aside from the
aforementioned coast.

The upper level trough, up until this time happy to meander just
offshore of British Columbia, will finally dig south Sunday
evening and overnight, reinforcing the front and pushing it
onshore Monday morning. Precipitation will spread from the coast
Monday morning, through to the Cascades by the afternoon, then
across the East Side during the evening and overnight. Rainfall
amounts with this front will be typical of our usual wet season
fronts, while gusty winds will be likely at the usual trouble
spots, including along Interstate 5 near Weed in the Shasta
Valley, along Highway 31 near Paisley on the East Side, and
perhaps even into the valley near Ashland. Wind Advisories may be
needed for some or all of these areas.

While generally, snow levels will remain well above our higher
pass levels, there is some concern for the Mount Shasta area,
where upslope dynamics will likely force snow levels down much
further than the rest of the forecast area. The usual signals for
a heavy wet snow event in this area are marginal at best, and do
not suggest snow levels down into Mount Shasta City, they do show
a healthy mix at Black Butte Summit on Interstate 5 and a full
transition to snow at Snowman's Summit along Highway 89. If snow
does make it to these levels, it should only be for a few hours at
most on Monday morning, but this could occur during the morning
commute. While confidence is not high, and snow should melt
quickly due to warm road surfaces, travelers in the Mount Shasta
area should be ready to deal with some wintry weather along the
passes, just in case.

Showers will then linger Monday night into Tuesday, before the
next front arrives midweek. Temperatures through the week should
hover near to slightly below normal for this time of year. -BPN

LONG TERM...Wednesday through Saturday...A long-wave upper
trough remains between roughly 130W and 150W throughout the
extended period. A significant spoke of energy rotates around the
base of the trough and up along our coast on Wednesday. The
associated surface cyclone is expected to track south to north
along or just west of 130W. While much depends on the track of
this low, models are in really good agreement that we'll have at
least gales over our outer waters, so winds in our forecast were
raised. It is a little too far out to have enough confidence to
issue any wind headlines for it, so we'll just keep an eye on it.

From Thursday on, there has been a shift in the ECMWF which
complicates the forecast. Energy feeding into the long wave trough
is expected to form a closed low off California, but the 12Z ECMWF
is now much more progressive with it. The GFS holds the low off
California with rain likely confined to our coast Thursday. The
ECMWF now moves it northeast much more quickly and would have
widespread rain for us Thursday. The Canadian has a weaker wave as
opposed to a closed low, but its rainfall pattern is much more
like the GFS. Given these complications, we've chosen not make an
major changes from Thursday on. Any solution is likely wet for the
coast, but solutions vary from wet to dry inland. We've kept pops
at or above climo with the highest at the coast. -Wright

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...
- Gale Watch from Sunday evening through Tuesday morning for
  PZZ350-356-370-376.
- Small Craft Advisory until 5 AM PDT Sunday for PZZ350-356-370-376.
- Small Craft Advisory for hazardous seas until 5 AM PDT Sunday
  for PZZ350-356-370-376.

BTL/BPN/Sven

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 3:15 AM PDTWind AdvisoryMFRModoc, Siskiyou40 hr
Oct 23, 8:30 AM PDTHigh Wind WarningMFRModoc, Siskiyou35 hr
Oct 23, 3:35 AM PDTGale WarningMFR53 hr
Oct 23, 3:35 AM PDTSmall Craft AdvisoryMFR22 hr
Oct 23, 3:35 AM PDTHazardous Seas WarningMFR12 hr
Oct 23, 3:24 PM PDTSmall Craft AdvisoryMFR62 hr
Oct 23, 3:24 PM PDTStorm WarningMFR18 hr

Nearby

High Wind Watches in California, 2016High Wind Watches in Oregon, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.